Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Houston/Galveston, TX

May 26, 20144 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 26, 2014, 6:02 PM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2014, 6:02 PM CDT (23:02 UTC)
Expired
May 26, 2014, 9:00 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Fort Bend County, TX, Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 56 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:02 PM CDTFLASH FLOOD2 Wnw Aldine, TXCOMMUNITY STREETS FLOODED... WATER UP TO SIDE WALKS OF STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGUS54 KHGX 262302
FFWHGX
TXC039-157-201-473-270200-
/O.NEW.KHGX.FF.W.0005.140526T2302Z-140527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
602 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN WALLER COUNTY IN SOUTHEAST TEXAS...
  FORT BEND COUNTY IN SOUTHEAST TEXAS...
  NORTH CENTRAL BRAZORIA COUNTY IN SOUTHEAST TEXAS...

* UNTIL 900 PM CDT
    
* AT 558 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER HOUSTON. 3 TO 5 
  INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO CONTINUE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORTHWESTERN PASADENA...PEARLAND...SUGAR LAND...MISSOURI CITY...
  ROSENBERG...ALVIN...STAFFORD...SOUTH HOUSTON...BELLAIRE...HUMBLE...
  WEST UNIVERSITY PLACE...KATY...RICHMOND...GALENA PARK...TOMBALL...
  JACINTO CITY...JERSEY VILLAGE...MANVEL...BROOKSHIRE AND HUNTERS
  CREEK VILLAGE.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

FLOOD WATERS ARE MOVING THROUGH LOWER SOUTH MAYDE CREEK THAT ARE 2 
FEET OUT OF BANKS. BUFFALO BAYOU NEAR KATY IS AT BANKFUL. FLOODING 
HAS BEEN REPORTED AT THE GRAND PARKWAY AND THE WEST PARK TOLLWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 2946 9525 2945 9596 2983 9601 3006 9583
      3012 9555 3002 9529 2980 9517

$$

39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:04 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 26, 4:04 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
404 PM CDT MON MAY 26 2014

.DISCUSSION...
PROPAGATION OF THE OVERNIGHT PCPN THROUGH SE TX THIS AFTN LIKELY
HELPED BY SPLITTING JET ALOFT/INFLUX OF ABUNDANT LOW-LEVEL MOIST-
URE FROM THE GULF. SAVE FOR THE LEADING TSRA (WHICH PROMPTED THE
WARNINGS) THE REST OF THE ACTIVITY SHOULD CONTINUE TO BE GENERAL-
LY MODERATE/HEAVY RAINFALL PRODUCERS. NOT SEEING MUCH BEHIND THE
SYSTEM...SO WITH THE LOSS OF DAYTIME HEATING WILL EXPECT A BREAK
OVERNIGHT. BUT PER WV IMAGERY ADDITIONAL DISTURBANCES SEEM TO BE
HEADED THIS WAY.

AND SO...THE FCST FOR THE NEXT FEW DAYS SHOULD REMAIN ON THE ACT-
IVE SIDE WITH THE SLOW APPROACH/POSSIBLE STALLING OF THE MAIN UP-
PER LOW OVER SE TX. MOST NOTICEABLE DIFFERENCES FOR THE 12Z RUNS
SEEM TO BE WITH THE END OF PCPN CHCS...WHICH COULD EXTEND TO SAT.
OTHERWISE NOT TOO MANY CHANGES WITH THE GRIDS AS MODELS ARE/HAVE
BEEN HANDLING THIS SYSTEM RATHER CONSISTENTLY. GIVEN THE PROGGED
DYNAMICS AND ONGOING TRENDS THE FCST OF POSSIBLE SEVERE WX/HEAVY
RAINS FOR THE NEXT COUPLE OF DAYS LOOK REASONABLE AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  83  69  83  70 /  60  60  50  50  30
HOUSTON (IAH)              71  84  70  84  71 /  70  50  40  60  40
GALVESTON (GLS)            74  83  73  83  74 /  60  30  40  60  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 26, 3:58 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 AM CDT MON MAY 26 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
358 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT SHOWER AND THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH A SLOW MOVING STORM SYSTEM MOVING INTO THE STATE...EXPECT
SHOWER AND THUNDERSTORM COVERAGE TO INCREASE ACROSS THE AREA.
FOR THE WEEK...SOME PARTS OF SOUTHEAST TEXAS COULD RECEIVE LOCALLY
HEAVY RAINFALL...WITH TOTALS OF AT LEAST 2 TO 4 INCHES POSSIBLE.
FLOOD WATCHES MIGHT BE NEEDED. IN ADDITION TO A POTENTIAL HEAVY
RAIN EVENT...SOME STRONG TO SEVERE THUNDERSTORM DEVELOPMENT COULD
OCCUR AS THE SYSTEM SLOWLY MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED DURING THE WEEK.

In the hours before

Local storm report, May 26, 2:50 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     3 SW WHARTON            29.29N  96.13W
05/26/2014                   WHARTON            TX   EMERGENCY MNGR

            WHARTON OEM REPORTED A FUNNEL CLOUD NEAR PIERCE TX

&&

EVENT NUMBER HGX1400096

39
Local storm report, May 26, 3:07 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
307 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 NE WHARTON            29.37N  96.04W
05/26/2014                   WHARTON            TX   EMERGENCY MNGR

            TREES BLOWN DOWN AND WINDOWS BLOWN OUT OF HOUSES IN
            HUNGERFORD NEAR COUNTY ROAD 218 AND HIGHWAY 60.

&&

EVENT NUMBER HGX1400097

39
Special weather statement, May 26, 4:43 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 PM CDT MON MAY 26 2014

TXZ212-213-227-262230-
HARRIS TX-WALLER TX-FORT BEND TX-
443 PM CDT MON MAY 26 2014

...SPECIAL WEATHER STATEMENT...

AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CINCO RANCH...OR NEAR ELDRIDGE / WEST OAKS...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. FUNNEL
CLOUDS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KATY...JERSEY VILLAGE...ELDRIDGE / WEST OAKS...SPRING BRANCH WEST...
MISSION BEND...SPRING BRANCH NORTH...PECAN GROVE...ADDICKS PARK
TEN...GREATER GREENSPOINT...FULSHEAR...CINCO RANCH...CARVERDALE...
CYPRESS...WILLOWBROOK...WESTBRANCH...FAIRBANKS / NORTHWEST
CROSSING...FOUR CORNERS...GREATER INWOOD...BRIAR FOREST AND ADDICKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
.

LAT...LON 2961 9571 2969 9589 3007 9576 2995 9544
TIME...MOT...LOC 2142Z 207DEG 14KT 2972 9576
Local storm report, May 26, 5:07 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      6 SSW KATY              29.72N  95.86W
05/26/2014                   FORT BEND          TX   BROADCAST MEDIA

            WATER INTERSECTION OF GRANDPARKWAY AND WESTPARK TOLLWAY
            NEAR CINCO RANCH.

&&

EVENT NUMBER HGX1400098

39
Special weather statement, May 26, 5:42 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
542 PM CDT MON MAY 26 2014

TXZ199-200-213-262330-
HARRIS TX-LIBERTY TX-MONTGOMERY TX-
542 PM CDT MON MAY 26 2014

...SPECIAL WEATHER STATEMENT...

AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BUSH INTERCONTINENTAL AIRPORT...OR NEAR SPRING...MOVING EAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUMBLE...KINGWOOD...SPRING...GREATER GREENSPOINT...ALDINE...PATTON
VILLAGE...ROMAN FOREST...WOODBRANCH...PLUM GROVE...SPLASHTOWN...BUSH
INTERCONTINENTAL AIRPORT...ATASCOCITA...LAKE HOUSTON...NEW CANEY AND
PORTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON'T DROWN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. FUNNEL CLOUDS WILL ALSO BE
POSSIBLE WITH THIS STORM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
.

LAT...LON 2992 9542 3005 9549 3025 9500 2995 9496
TIME...MOT...LOC 2241Z 249DEG 13KT 3000 9538
Special weather statement, May 26, 5:44 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
544 PM CDT MON MAY 26 2014

TXZ200-213-214-227-237-238-262330-
BRAZORIA TX-GALVESTON TX-HARRIS TX-LIBERTY TX-CHAMBERS TX-
FORT BEND TX-
544 PM CDT MON MAY 26 2014

...SPECIAL WEATHER STATEMENT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST LITTLE YORK /
HOMESTEAD TO NEAR BONNEY...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...NORTHWESTERN BAYTOWN...
FRIENDSWOOD...LA PORTE...DEER PARK...ALVIN...NORTHERN ANGLETON...
DICKINSON...SOUTH HOUSTON...SANTA FE...NORTHWESTERN SEABROOK...GALENA
PARK...JACINTO CITY...WEBSTER...HITCHCOCK...MANVEL...MIDTOWN HOUSTON
AND CLEAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON'T DROWN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
.

LAT...LON 2971 9501 2975 9504 2975 9506 2978 9504
      2975 9507 2970 9506 2973 9503 2970 9503
      2970 9501 2922 9513 2920 9547 2995 9538
      2997 9494
TIME...MOT...LOC 2243Z 253DEG 11KT 2989 9532 2927 9542

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:15 AM CDTSpecial Weather StatementHGXJackson60 min
May 26, 11:08 AM CDTAreal Flood AdvisoryHGXJackson, Wharton112 min
May 26, 12:15 PM CDTFlash Flood WarningHGXJackson3 hr
May 26, 1:06 PM CDTAreal Flood AdvisoryHGXWharton114 min
May 26, 2:14 PM CDTSpecial Weather StatementHGXFort Bend46 min
May 26, 2:16 PM CDTTornado WarningHGXFort Bend, Wharton29 min
May 26, 2:46 PM CDTTornado WarningHGXFort Bend29 min
May 26, 3:16 PM CDTTornado WarningHGXFort Bend, Harris29 min
May 26, 3:35 PM CDTFlash Flood WarningHGXWharton3 hr
May 26, 3:43 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller47 min
May 26, 4:16 PM CDTFlash Flood WarningHGXFort Bend, Harris, Waller119 min
May 26, 4:43 PM CDTSpecial Weather StatementHGXHarris47 min
May 26, 4:59 PM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more51 hr
May 26, 5:35 PM CDTRiver Flood WarningHGXHarris60 hr
May 26, 5:42 PM CDTSpecial Weather StatementHGXHarris48 min
May 26, 5:44 PM CDTSpecial Weather StatementHGXHarris46 min
May 26, 6:35 PM CDTSpecial Weather StatementHGXChambers, Liberty40 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.